Alert archive / Minnesota / Red Flag Warnings in 2017
Red Flag Warning 11, NWS Aberdeen, SD
NWS Aberdeen, SD issued this red flag warning at Nov 29, 2017, 3:00 AM CST for Big Stone County, Traverse County, Minnesota. It took effect at Nov 29, 2017, 11:00 AM CST. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Nov 29, 2017, 3:00 AM CST (09:00 UTC)
- In effect from
- Nov 29, 2017, 11:00 AM CST
- Expired
- Nov 29, 2017, 5:00 PM CST
- In force
- 6 hr
- Issued by
- NWS Aberdeen, SD
Counties Big Stone County, MN, Traverse County, MN
The radar
The Aberdeen radar (KABR), 154 km from the middle of the area, began a volume at 09:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 9.0 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2456 m above ground
- 0-6 km bulk shear
- 58 kt
- 0-1 km storm-relative helicity
- 76 m²/s²
- 0-3 km storm-relative helicity
- 62 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
096 WWUS83 KABR 290900 RFWABR URGENT - FIRE WEATHER MESSAGE National Weather Service Aberdeen SD 300 AM CST Wed Nov 29 2017 ...Strong winds and dry conditions today... MNZ039-046-SDZ271>273-291700- /O.NEW.KABR.FW.W.0011.171129T1700Z-171129T2300Z/ Traverse-Big Stone-Upper James River-Prairie Coteau- Red River Valley- 300 AM CST Wed Nov 29 2017 ...RED FLAG WARNING IN EFFECT FROM 11 AM THIS MORNING TO 5 PM CST THIS AFTERNOON FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 039, 046, 271, 272 AND 273... The National Weather Service in Aberdeen has issued a Red Flag Warning for wind and low relative humidity, which is in effect from 11 AM this morning to 5 PM CST this afternoon. * AFFECTED AREA...Fire Weather Zone 039 Traverse, Fire Weather Zone 046 Big Stone, Fire Weather Zone 271 Upper James River, Fire Weather Zone 272 Prairie Coteau and Fire Weather Zone 273 Red River Valley. * WINDS...Southwest 20 to 30 mph with gusts up to 50 mph. * RELATIVE HUMIDITY...As low as 20 to 30 percent. * IMPACTS...Critical fire weather conditions are expected. Use caution as rapid fire growth is possible. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$ SDZ268-291700- /O.NEW.KABR.FW.W.0011.171129T2000Z-171130T0100Z/ Upper Cheyenne- 200 AM MST Wed Nov 29 2017 ...RED FLAG WARNING IN EFFECT FROM 1 PM THIS AFTERNOON TO 6 PM MST THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONE 268... The National Weather Service in Aberdeen has issued a Red Flag Warning for wind and low relative humidity, which is in effect from 1 PM this afternoon to 6 PM MST this evening. * AFFECTED AREA...Fire Weather Zone 268 Upper Cheyenne. * WINDS...West 25 to 35 mph with gusts up to 55 mph. * RELATIVE HUMIDITY...As low as 20 to 30 percent. * IMPACTS...Critical fire weather conditions are expected. Use caution as rapid fire growth is possible. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$ Connelly
3 follow-up statements
703 WWUS83 KABR 291648 RFWABR URGENT - FIRE WEATHER MESSAGE National Weather Service Aberdeen SD 1048 AM CST Wed Nov 29 2017 MNZ039-046-SDZ271>273-292300- /O.CON.KABR.FW.W.0011.171129T1700Z-171129T2300Z/ Traverse-Big Stone-Upper James River-Prairie Coteau- Red River Valley- 1048 AM CST Wed Nov 29 2017 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 5 PM CST THIS AFTERNOON FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 039, 046, 271, 272 AND 273... * AFFECTED AREA...Fire Weather Zone 039 Traverse, Fire Weather Zone 046 Big Stone, Fire Weather Zone 271 Upper James River, Fire Weather Zone 272 Prairie Coteau and Fire Weather Zone 273 Red River Valley. * WINDS...Southwest 20 to 35 mph with gusts up to 50 mph. * RELATIVE HUMIDITY...20 to 30 percent. * IMPACTS...Critical fire weather conditions are expected. Use caution as rapid fire growth is possible. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$ SDZ268-300100- /O.CON.KABR.FW.W.0011.171129T2000Z-171130T0100Z/ Upper Cheyenne- 948 AM MST Wed Nov 29 2017 ...RED FLAG WARNING REMAINS IN EFFECT FROM 1 PM THIS AFTERNOON TO 6 PM MST THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONE 268... * AFFECTED AREA...Fire Weather Zone 268 Upper Cheyenne. * WINDS...West 25 to 35 mph with gusts up to 55 mph. * RELATIVE HUMIDITY...25 to 30 percent. * IMPACTS...Critical fire weather conditions are expected. Use caution as rapid fire growth is possible. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$ TMT
796 WWUS83 KABR 292143 RFWABR URGENT - FIRE WEATHER MESSAGE National Weather Service Aberdeen SD 343 PM CST Wed Nov 29 2017 SDZ268-292245- /O.CAN.KABR.FW.W.0011.000000T0000Z-171130T0100Z/ Upper Cheyenne- 243 PM MST Wed Nov 29 2017 ...RED FLAG WARNING IS CANCELLED FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONE 268... The National Weather Service in Aberdeen has cancelled the Red Flag Warning. Winds will remain breezy and gusty through the evening, but humidity has risen into the 30s and should slowly rise over the next few hours. $$ MNZ039-046-SDZ271>273-292300- /O.CON.KABR.FW.W.0011.000000T0000Z-171129T2300Z/ Traverse-Big Stone-Upper James River-Prairie Coteau- Red River Valley- 343 PM CST Wed Nov 29 2017 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 5 PM CST THIS AFTERNOON FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 039, 046, 271, 272 AND 273... * AFFECTED AREA...Fire Weather Zone 039 Traverse, Fire Weather Zone 046 Big Stone, Fire Weather Zone 271 Upper James River, Fire Weather Zone 272 Prairie Coteau and Fire Weather Zone 273 Red River Valley. * WINDS...Southwest 20 to 30 mph with gusts up to 50 mph. * RELATIVE HUMIDITY...20 to 30 percent. * IMPACTS...Critical fire weather conditions are expected. Use caution as rapid fire growth is possible. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$ TMT
424 WWUS83 KABR 292249 RFWABR URGENT - FIRE WEATHER MESSAGE National Weather Service Aberdeen SD 449 PM CST Wed Nov 29 2017 MNZ039-046-SDZ271>273-300000- /O.EXP.KABR.FW.W.0011.000000T0000Z-171129T2300Z/ Traverse-Big Stone-Upper James River-Prairie Coteau- Red River Valley- 449 PM CST Wed Nov 29 2017 ...RED FLAG WARNING WILL EXPIRE AT 5 PM CST THIS AFTERNOON FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 039, 046, 271, 272 AND 273... Fire weather conditions are improving late this afternoon. Therefore, the Red Flag Warning will be allowed to expire at 5 PM CST. $$ Dorn
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this red flag warning went out at Nov 28, 11:10 PM CST, 3 hours 50 minutes earlier.
Area forecast discussion, Nov 28, 11:10 PM CST, 3 hours 50 minutes before
Area Forecast Discussion...UPDATED National Weather Service Aberdeen SD 1110 PM CST Tue Nov 28 2017 .UPDATE... Issued at 1053 PM CST Tue Nov 28 2017 See below for an aviation forecast discussion for the 06Z TAFs. UPDATE Issued at 901 PM CST Tue Nov 28 2017 Clear sky night with high pressure over the cwa means good radiational cooling is in effect (at least in the valleys/low lying areas). The forecast is in fine shape, and generally speaking, temperatures are behaving themselves. May have to adjust temperatures down a few degrees in the typical cooler-than- surrounding-areas James River valley. UPDATE Issued at 514 PM CST Tue Nov 28 2017 Red Flag Warning expired at 5 PM CST. Conditions improving. See below for an aviation forecast discussion for the 00Z TAFs. && .SHORT TERM...(This Evening through Wednesday Afternoon) Issued at 343 PM CST Tue Nov 28 2017 Had to issue a Red Flag warning earlier this afternoon to account for the low humidity and strong winds across the eastern CWA. Dewpoints dropped lower than forecast as the strong winds mixed down drier air aloft. Most locations are generally in the 20% to 25% range with wind gusts from 35 to 40 mph. Warning will expire at 23Z this evening. This brings up concerns for the fire danger tomorrow as well, and whether or not dewpoints will once again drop lower than forecast. Current forecast has RH values down into the 20s and low 30s for most areas, just above criteria. Although for tomorrow, soundings in the mid levels are a bit more moist, so wonder if it will be a bit more difficult tomorrow to mix down drier than forecast air. Something to examine more closely for the next forecast package. Regardless, high to very high fire danger will be the story on Wednesday, along with the strong winds. Speaking of winds, they were increased a bit on Wednesday after looking at latest round of guidance and model data. Southerly winds ahead of the front now appear to potentially reach Wind Advisory, especially in the James Valley region. Favorable setup to see strong winds along the James River as we have uni-directional flow from the south up to 925mb, with 40 knots of wind at that level. Attention will then turn to the post-frontal winds during the afternoon across the western CWA - more than likely the west-river counties. Potential for advisory winds looks decent for Corson/Dewey counties so this is something to consider as well. There were too many questions in timing and speed of the pre-frontal and post-frontal scenarios to issue headlines on this shift, so will wait until next forecast package can better determine timing and areal coverage of winds. Temperatures will be mild once again on Wednesday and well above normal. As has been the story for quite some time, sided with the higher end of guidance in regards to temperatures. Expect central SD to get close to 60 degrees with good mixing behind the front and 925mb temps riding to around +10C. .LONG TERM...(Wednesday Evening through Tuesday) Issued at 343 PM CST Tue Nov 28 2017 The above normal temperature and dry pattern remains across our region through most of the long term with a slight cool down expected in the last few days of the long term. A short wave trough will be leaving the eastern cwa on Wednesday night with westerly flow at 50h Thursday through Friday night. Then an upper trough moves into the western U.S. Saturday and Saturday night. The models have been back and forth on what to do with this trough. The latest runs split the energy with some short wave energy tracking east and across our region Sunday into Monday while the southern part drops into the southwest U.S. and closes off. This does not look like it will affect our region at this time. Otherwise, for our region northerly flow develops for Monday and Tuesday bringing in cooler air with temperatures closer to normal. Highs in the 40s and lower 50s are expected through at least Sunday. Monday and Tuesday at this time are expected to be mostly in the 30s and lower 40s. && .AVIATION...(For the 06Z TAFS through 06Z Wednesday Night) Issued at 1053 PM CST Tue Nov 28 2017 Expect good VFR flying weather through tomorrow night. But, watch out for strong southerly winds developing toward morning over central South Dakota and spreading into northeast South Dakota by mid-day. Later in the day, a cold front sweeping through the region will switch the strong southerly winds to strong northwesterly winds across central South Dakota and spreading into northeast South Dakota through mid-Wednesday-evening. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...None. MN...None. && UPDATE...Dorn SHORT TERM...TMT LONG TERM...Mohr AVIATION...Dorn
Hazardous weather outlook, Nov 28, 3:16 AM CST, 23 hours 44 minutes before
Hazardous Weather Outlook National Weather Service Aberdeen SD 316 AM CST Tue Nov 28 2017 SDZ003>006-009-010-015>023-033>037-045-048-051-290930- Corson-Campbell-McPherson-Brown-Walworth-Edmunds-Dewey-Potter- Faulk-Spink-Clark-Codington-Grant-Hamlin-Deuel-Stanley-Sully- Hughes-Hyde-Hand-Jones-Lyman-Buffalo- 316 AM CST Tue Nov 28 2017 /216 AM MST Tue Nov 28 2017/ This Hazardous Weather Outlook is for portions of central South Dakota, north central South Dakota, and northeast South Dakota. .DAY ONE...Today and Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Strong winds, with gusts of 40 to 50mph are expected for Wednesday, with temperatures also well above average. This will likely result in another day with the rangeland fire index reaching the high to very high category. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. MNZ039-046-SDZ007-008-011-290930- Traverse-Big Stone-Marshall-Roberts-Day- 316 AM CST Tue Nov 28 2017 This Hazardous Weather Outlook is for portions of west central Minnesota and northeast South Dakota. .DAY ONE...Today and Tonight With gusty northwest winds over 40mph, and above average temperatures - the rangeland fire index will reach the very high category today. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Strong winds, with gusts of 40 to 50mph are expected for Wednesday, with temperatures also well above average. This will likely result in another day with the rangeland fire index reaching the high to very high category. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. Connelly
The office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 29, 2:55 AM CST | Wind Advisory | ABR | Brown, Buffalo, Campbell, Clark, Codington, Corson and 20 more | 21 hr |
| Nov 29, 1:06 PM CST | High Wind Warning | ABR | Day, Grant, Marshall, Roberts | 3 hr |
Nearby
Red Flag Warnings in Minnesota, 2017Red Flag Warnings in South Dakota, 2017Every red flag warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.